Middle East

Long-term nerve damage feared after ‘chemical attack’

Activists in Damascus’ Zamalka area bag a dead cat as they collect samples to check for alleged chemical weapon use, August 22, 2013. (REUTERS/Bassam Khabieh)

LONDON: Even those who survived the suspected chemical weapons attack in Damascus – and many hundreds didn’t – may have lifelong disabilities and health problems for which there are few effective treatments.

The death toll from the incident, the latest grisly episode in Syria’s two-and-a-half-year civil war, could well rise in coming days as doctors and other health workers who suffered secondary exposure via the direct victims start to succumb to the agent’s poison.

Antidotes and emergency treatments do exist for patients suffering the immediate effects of poisoning by a nerve agent – something many experts fear happened to the thousands affected in rebel-held areas of the Syrian capital Wednesday.

But if no help comes within the first hour or so, the chances become slim that an antidote drug like atropine or oxime, or the sedative diazepam, will do much good.

“[Treatment] needs to be immediate. The damage is done very quickly,” said Ray Zilinskas, a chemical and biological weapons expert at the Monterey Institute of International Studies in the United States.

“Longer term, the major risk is the result of significant restricted breathing,” which could also lead to brain damage, said Alastair Hay, a professor of environmental toxicology and chemical weapons expert at Britain’s Leeds University.

Nerve gases are the most potent and deadly of the known chemical agents. “They are rapidly lethal and are hazardous by any route of exposure,” says Sharon Ruetter of the U.S. Army Edgewood Chemical Biological Center in Maryland.

In a review of chemical weapons hazards in the Environmental Health Perspectives journal, Ruetter said it was theoretically possible to release nerve gases in high enough concentrations that “one breath would be incapacitating or deadly.”

Nerve gases include tabun, soman and sarin – the agent experts think is most likely to have been used in Syria.

They interfere with transmissions between nerves, or between nerves and muscle cells, causing muscle weakness or paralysis, including paralysis of the diaphragm and heart. They also cause seizures, loss of body control, restricted breathing, sweating, profuse nasal and lung secretions and constricted pupils.

“With the number of casualties we’ve seen – the figures I’m seeing at the moment are up to 2,000 dead – and the sorts of symptoms, the rapidity of death ... the only plausible explanation is a chemical weapon,” said Hamish de Bretton-Gordon, the former commander of the chemical, biological and nuclear counterterrorism unit at Britain’s Defense Ministry.

“If it is a chemical weapon, it’s most likely to be a nerve agent – and we know that sarin has been used in the past in Syria. We know that Assad has very large stockpiles of sarin, and a delivery of sarin would create these kinds of casualties.”

Hay said that from pictures and videos he’d seen, nasal and lung secretions – signs consistent with nerve gas poisoning – were “very evident in many of the victims.”

Then there’s the question of whether the antidote is available – and if so, in what quantities.

If the victims – whose writhing bodies and agonized faces shocked the world when Syrian activists published pictures and videos – did suffer a nerve agent attack, then atropine would be the treatment of choice.

A generic medicine, it is used in anaesthesia as a premedication, in emergency situations or during surgery to make the heart beat faster, and to reverse the effects of poisons that make people hypersalivate, or foam at the mouth.

Troops at risk of chemical weapons attacks often carry atropine autoinjectors to administer into thigh muscles.

Since it is a core medicine on the World Health Organization’s “Essential Drugs List” – a list of minimum medical needs for any basic health care system – hospitals in Syria should have it, but may not have enough to treat a large number of people quickly.

“We have emergency [atropine] stockpiles here in the United States that could be accessed in a short time – and most industrialized countries would be the same,” said Zilinskas.

In Syria, while most hospitals should have small amounts when they are functioning properly, the fear now is that supplies will be severely limited, and that any stockpiles are most likely to be held by the military.

“The question is how quickly would the military share? How quickly would they get it to victims?” commented Zilinskas.

“It doesn’t do much good if it arrives two or three hours later.”

 
A version of this article appeared in the print edition of The Daily Star on August 24, 2013, on page 10.

Recommended





Advertisement

Comments

Your feedback is important to us!

We invite all our readers to share with us their views and comments about this article.

Disclaimer: Comments submitted by third parties on this site are the sole responsibility of the individual(s) whose content is submitted. The Daily Star accepts no responsibility for the content of comment(s), including, without limitation, any error, omission or inaccuracy therein. Please note that your email address will NOT appear on the site.

Alert: If you are facing problems with posting comments, please note that you must verify your email with Disqus prior to posting a comment. follow this link to make sure your account meets the requirements. (http://bit.ly/vDisqus)

comments powered by Disqus

Advertisement

FOLLOW THIS ARTICLE

Interested in knowing more about this story?

Click here